Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Side Effect Management: Body, Heart and Nerves

Community Forum Summary

April 2001

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Speakers: Anthony Geraci, M.D., Division of NeuroAIDS, Mount Sinai Medical Center
Patrick Dalton, M.D., St. Vincent's Medical Center
Donna Tinnerello MS, RD, CD/N, Cabrini Medical Center



Each antiretroviral medication comes with its own side effects, and a triple combination regimen can pack a punch. As people with HIV live longer on therapy, it is crucial to address side effects appropriately. Side effect management can improve quality of life and can increase the duration of treatment with a specific regimen. At the April community forum, three knowledgeable speakers presented information on side effects and offered advice from their own practices on how to tackle side effects head on.


Nervous System Side Effects: from Peripheral Neuropathy to Sustiva Dreams

Dr. Anthony Geraci studies the neurologic complications of HIV, both antiretroviral medication-related and HIV-related, in his work on the NeuroAIDS project at Mount Sinai. Peripheral neuropathy (also known as distal symmetrical polyneuropathy -- DSP) is a common condition among people with HIV, and is one focus of Dr. Geraci's research. The peripheral nervous system damage associated with DSP usually presents as numbness and burning in the feet. Dr. Geraci described a patient whose DSP is so severe that he has difficulty getting out of bed in the morning -- he feels as though he is walking on razor blades. Individuals with DSP may also experience weakness, although it is usually not common until late disease.

Advertisement
DSP may be a direct effect of HIV infection or the condition may be caused by antiretroviral treatment. The "d" drugs -- d4T (Zerit), ddI (Videx) and ddC (Hivid) -- are most often the culprits in treatment-related DSP. In severe cases of DSP, these medications may need to be discontinued. There may be advantages to staying on the "d" drugs and treating DSP, however. Dr. Geraci described studies showing a relationship between elevated viral load and increased incidence of DSP. So even though the "d" drugs may cause DSP, they can also help keep viral load low. The decision whether or not to stay on "d" drugs must be considered on a case-by-case basis.


Treating DSP

Dr. Geraci uses a variety of medications (most of which are indicated for other conditions) to treat the symptoms of DSP. He uses higher doses of the agents than are typically prescribed in order to be effective in treating DSP symptoms. Common painkillers like Advil and Motrin given at high doses (600-800mg per dose) may be an effective treatment. In addition, the following agents may be used:
  • Amitriptyline (Elavil 150mg/day) -- TCA antidepressant

  • Carbamazepine (Trileptal, Tegretol 200-400mg three times/day) -- Anticonvulsant

  • Phenytoin (Dilantin 100mg three times/day) -- Antiepileptic

  • Gabapentin (Neurontin 300-1200mg three times/day) -- Anticonvulsant

  • Narcotics

  • Topical medications -- lidoderm patch at night, lidocaine ointment, capsaicin ointment


CNS Effects of Sustiva

Dr. Geraci concluded by briefly discussing some of the central nervous system (CNS) effects associated with the non-nucleoside reverse transcriptase inhibitor efavirenz (Sustiva). CNS side effects occur in more than 50% of patients treated with Sustiva. These symptoms may include sleepiness, insomnia, euphoria, confusion, dizziness, abnormal dreaming (horrible nightmares or euphoric dreams), hallucinations, or impaired concentration. These side effects usually appear early after starting Sustiva, go away after about a month, and are manageable. However, in clinical trials, 2% of people who started Sustiva discontinued the medication due to CNS side effects. Options for treating the CNS side effects of Sustiva include sedatives, antidepressants, and antipsychotics. Treatment may not be necessary, however, if there is patient education about the potential CNS side effects. Some steps that can be taken to minimize the side effects follow:
  • Start over the weekend or even take a day off work to adjust to side effects.

  • Schedule administration on an individual basis -- dose should be taken 12 hours before full capacity is required (for most people, this means taking the dose at bedtime).


Lactic Acidosis: A Rare Side Effect

The "d" drugs -- d4T, ddI, and ddC -- have a rare but serious side effect called lactic acidosis. Lactic acid is a normal product when fat is broken down in cells, but lactic acidosis occurs when there is too much lactic acid in the blood. Lactic acidosis is one result of damage done by the "d" drugs to the mitochondria, which are the part of cells that generate energy and process fat. The damage is known as mitochondrial toxicity.

Dr. Patrick Dalton described the symptoms of lactic acidosis -- nausea, lack of appetite, malaise (general poor feeling), weight loss, and dyspnea (difficulty breathing). Several lab tests, including a test for the level of lactic acid in the blood, can be performed to verify the condition. Individuals with lactic acidosis may have to discontinue their "d" drugs and switch to other nucleoside analogs like AZT (Retrovir), 3TC (Epivir), or abacavir (Ziagen). The high acid levels can be corrected using sodium bicarbonate or dichloroacetate. If lactic acidosis goes untreated, it may cause organ failure, and there is a high risk of death. In fact, 20 of the 107 cases of lactic acidosis reported to the FDA before June 1998 were fatal. Interestingly, the condition is more common in women than in men. Obese women are at highest risk for developing lactic acidosis.

One potential preventive measure is taking supplements of coenzyme Q, riboflavin, thiamine, or L-carnitine. These supplements assist in cellular energy production. Always talk with your doctor before starting any new treatments. Dr. Dalton concluded by stating that the lactic acidosis can be life-threatening but is fairly uncommon, but that an awareness of the signs and symptoms of the condition helps doctors and patients recognize and address lactic acidosis in a timely manner.


Metabolic Effects and Nutrition

The final presentation of the evening was an introduction to metabolic side effects of HIV and the role of nutrition in side effect management by Donna Tinnerello, Chief Clinical Dietitian at Cabrini Medical Center. When Ms. Tinnerello began her work in HIV, nutritional issues were quite different. At that time, she saw many patients with AIDS wasting who had very low cholesterol levels and very high triglycerides. In the early days, she encouraged her patients to eat whatever they wanted -- whole milk, butter, ice cream -- anything that they liked to eat that would help them gain weight.

Protease inhibitors brought not only better health but also surges in cholesterol levels, first back to normal, then to way above normal. And Ms. Tinnerello's advice has changed -- low cholesterol diets with a healthy fat content are now the order of the day. She encouraged the audience members to cut back on sugar, as sugar that is not used by the body is converted to fat and stored. She noted that the increased fat around the abdomen that is part of lipodystrophy increases the risk of heart disease, and that patients must try to minimize other risk factors, especially if they have a family history of heart disease. Ms. Tinnerello suggests oatmeal for breakfast everyday to help lower cholesterol.

Ms. Tinnerello also emphasized the importance of adequate calcium intake. Calcium is required for nerve transmission and the regulation of heartbeat, is constantly consumed in the body, and must be replaced. Adequate calcium intake also helps prevent osteoporosis, an increasingly common condition in people with HIV. Good sources of calcium beyond the milk group are leafy green vegetables, sardine bones, and salmon bones. Calcium supplements, weight lifting, and vitamin D supplements can also help prevent osteoporosis.

The presentations showed the audience that people with HIV may not have to put up with all side effects -- there are ways to address treatment toxicity. It may be possible to use medication therapy or to make an adjustment to a diet or exercise routine that will alleviate the side effect. Appropriate side effect management can help people with HIV stay on their medication regimens for the long haul, and is an important part of HIV care.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Community Research Initiative of America. Visit ACRIA's website to find out more about their activities, publications and services.
 
See Also
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Tools
 

Advertisement